How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Steven Olsen Your Own Question
Steven Olsen
Steven Olsen, Therapist
Category: Mental Health
Satisfied Customers: 1765
Experience:  More than twenty years of expertise in counseling, psychological diagnosis and education
45885103
Type Your Mental Health Question Here...
Steven Olsen is online now
A new question is answered every 9 seconds

I'm presently being changed from Citalopram to fluoxetine,

Resolved Question:

I'm presently being changed from Citalopram to fluoxetine, for GAD and OCD. However, since I started on the fluoxetine I've noticed massive mood changes, like long, and I mean long, periods of extreme tearfulness and sadness. Is this normal, I hope not as it is starting to affect my job? Kind regards
Submitted: 6 years ago.
Category: Mental Health
Expert:  Steven Olsen replied 6 years ago.

The medication you were switched to, the generic form of Prozac, can take a while to work, up to six weeks in some people, even though the pharmacy companies often will cite best outcomes of 2-4 weeks.

Sometimes medications such as this, an SSRI medication, do not react well to individual biochemistry and may cause a variety of unexpected symptoms, including depressed mood. (rare but possible).

Although this is a straightforward answer, and I consulted with another professional on this as well, the best thing to have medication reevaluation. It does sound like something is not right and the emotional downturn could be the medication change or a reaction to your own unique biochemistry. In any case, you need to see you prescribing physician as these long periods of tearfulness are not normal. Steven

Steven Olsen and other Mental Health Specialists are ready to help you